Georgia, 2016Strong Wind in Georgia, February 24, 2016
February 24, 2016 · NWS CHS · 1 event in 1 county or zone
A strong low level jet developed over the southeastern United States ahead of an eastward advancing cold front, which eventually led to damaging wind gusts over southeast Georgia.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low level jet developed over the southeastern United States ahead of an eastward advancing cold front, which eventually led to damaging wind gusts over southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Feb 24, 4:13 PM EST, 28 minutes earlier.
Area forecast discussion, Feb 24, 4:13 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
413 PM EST WED FEB 24 2016
.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH THE AREA THIS EVENING AND EARLY
TONIGHT. COOL HIGH PRESSURE WILL THEN GRADUALLY BUILD INTO THE
REGION THROUGH SATURDAY. THE HIGH WILL THEN REMAIN ACROSS THE
SOUTHEAST INTO EARLY NEXT WEEK AND REMAIN THE PRIMARY WEATHER
FEATURE.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THIS EVENING AND TONIGHT...A FEW SHOWERS OR ISOLATED THUNDERSTORM
WILL BE POSSIBLE OVER THE TRI-COUNTY AREA WHERE A SBCAPE AXIS OF
1000 J/KG REMAINS AHEAD OF A COLD FRONT. HOWEVER...THE WINDOW OF
OPPORTUNITY IS SMALL AND WILL LIKELY DIMINISH THROUGH SUNSET. THE
MAIN ISSUE THIS EVENING WILL BE GUSTY WIND CONDITIONS AS WARM TEMPS
CONTINUE TO PROMOTE LOW LVL MIXING INTO A 50-60 KT LOW LVL JET
SHIFTING OVER THE AREA. THE WIND ADVISORY HAS NOW BEEN EXTENDED
UNTIL 8 PM FOR ALL AREAS UNTIL DAYTIME HEATING IS LOST. SUSTAINED
WINDS BETWEEN 25-30 MPH AND GUSTS AS HIGH AS 40-45 MPH WILL BE
POSSIBLE. THE COLD FRONT WILL PUSH OFFSHORE LATE THIS EVENING AND
EARLY TONIGHT...MAINTAINING BREEZY CONDITIONS OVER ALL AREAS
THROUGH THE OVERNIGHT PERIOD. DRY CONDITIONS ARE EXPECTED WITH
COOLER TEMPS OCCURRING BEHIND THE FRONT. IN GENERAL...TEMPS SHOULD
DIP INTO THE LOW/MID 40S LATE.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
THURSDAY AND THURSDAY NIGHT...THE PATTERN ALOFT WILL FEATURE THE
DEPARTING UPPER TROUGH WITH A PERIOD OF MORE ZONAL-LIKE FLOW BEHIND
IT. OTHER THAN A NARROW BAND OF MOISTURE IN THE 3-5 KFT RANGE...DEEP
DRY AIR WILL ENCOMPASS THE AREA AND THE FORECAST IS DRY. THE MAIN
FORECAST ISSUE WILL ONCE AGAIN BE THE STRONG GRADIENT WINDS THAT ARE
EXPECTED TO OCCUR...STARTING AROUND MID MORNING AND CONTINUING
THROUGH THE AFTERNOON HOURS. THE COMBINATION OF THE STRONG PRESSURE
GRADIENT...VIGOROUS MIXING WITH PLENTIFUL INSOLATION...AND 30 KNOT
FLOW IN THE LOWEST 3-5 KFT WILL RESULT IN GUSTY WEST TO WEST-
SOUTHWEST WINDS. AT THIS POINT...IT LOOKS LIKE PEAK GUSTS WILL
REMAIN JUST BELOW WIND ADVISORY CRITERIA. WITH THE BAND OF MOISTURE
MENTIONED ABOVE...IT WON/T BE A COMPLETELY CLEAR DAY BUT SHOULD BE
PARTLY CLOUDY AT WORST. HIGHS WILL BE COOL...WITH UPPER 50S JUST
ABOUT EVERYWHERE. OVERNIGHT...THERE WILL BE NO CHANGE TO THE OVERALL
SETUP. WINDS WILL REMAIN SOMEWHAT ELEVATED WHICH WILL PREVENT FULL
DECOUPLING. LOWS WILL RANGE IN THE MID/UPPER 30S AWAY FROM THE
IMMEDIATE COAST.
FRIDAY THROUGH SATURDAY...A COUPLE OF REINFORCING SHORTWAVES WILL
PASS THROUGH THE REGION ALOFT WHILE HIGH PRESSURE STEADILY BUILDS IN
FROM THE WEST AT THE SURFACE. FRIDAY WILL BE ANOTHER BREEZY
DAY...THOUGH NOT AS STRONG AS WEDNESDAY OR THURSDAY. SKIES WILL
CLEAR OUT AND TEMPERATURES WILL BE ON THE COOL SIDE. HIGHS WILL BE
IN THE UPPER 50S EACH DAY...THOUGH PERHAPS A TOUCH WARMER ON
SATURDAY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
SURFACE HIGH PRESSURE ACROSS THE SOUTHEAST U.S. SATURDAY NIGHT WILL
SHIFT OVER OR NEAR OUR AREA BY SUNDAY AND THEN MOVE OFFSHORE SUNDAY
NIGHT INTO MONDAY. THIS FEATURE WILL DOMINATE OUR WEATHER IN THE
LONG TERM. EXPECT DRY CONDITIONS WITH NORMAL TEMPERATURES. MODELS
HINT AT A WEAK FRONT APPROACHING FROM THE WEST ON TUESDAY. THEIR ARE
LARGE DISCREPANCIES IN THE TIMING SO LEANED MORE TOWARDS A DRY
FORECAST FOR NOW.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
PERIODS OF MVFR CIGS WILL BE POSSIBLE AT THE CHS TERMINAL FOR THE
NEXT HOUR OR TWO. OTHERWISE...EXPECT WINDY CONDITIONS AT BOTH
TERMINALS THROUGH THIS AFTERNOON AND INTO EARLY EVENING. SOUTHERLY
WINDS BETWEEN 20-25 KTS COULD GUST AS HIGH AS 35-40 KTS AT TIMES.
WINDS COULD BE HIGHER DURING AN AFTERNOON THUNDERSTORM...MAINLY AT
THE CHS TERMINAL...BUT CONFIDENCE REMAINS TOO LOW TO INCLUDE IN THE
TAF AT THIS TIME. OVERNIGHT...WINDS WILL BEGIN TO TURN TO THE
SOUTHWEST BUT WILL REMAIN ELEVATED...BETWEEN 15-25 KTS. ANOTHER
ROUND OF GUSTY WIND CONDITIONS IS LIKELY LATE TOMORROW MORNING
INTO THE AFTERNOON AT BOTH TERMINALS WHILE WINDS TURN TO THE WEST.
EXTENDED AVIATION OUTLOOK...WINDY CONDITIONS AND/OR LOW LEVEL WIND
SHEAR WILL OCCUR THROUGH THURSDAY. OTHERWISE...VFR WILL PREVAIL.
&&
.MARINE...
THIS EVENING AND TONIGHT...DANGEROUS MARINE CONDITIONS WILL PERSIST
THROUGH TONIGHT AS A COLD FRONT APPROACHES THE COASTAL WATERS...THEN
PUSHES OFFSHORE WITH STRONG COLD AIR ADVECTION IN ITS WAKE. GALE
WARNINGS WILL REMAIN IN EFFECT FOR NORTHERN SC WATERS AND OFFSHORE
GEORGIA WATERS THROUGH THE OVERNIGHT PERIOD. A GALE WARNING IS ALSO
ONGOING IN THE CHS HARBOR THROUGH 8 PM...WHERE FREQUENT GUSTS UP TO
35 KTS ARE LIKELY ALONG THE HARBOR ENTRANCE. IN GENERAL...CONDITIONS
SHOULD SLOWLY IMPROVE TO SMALL CRAFT ADVISORY LEVELS OVER THE CHS
HARBOR TONIGHT AS LAND-BASED WIND GUSTS WEAKEN WITH THE LOSS OF
DAYTIME HEATING. SMALL CRAFT ADVISORIES WILL ALSO REMAIN IN EFFECT
FOR NEARSHORE GEORGIA WATERS WHERE COOLER WATERS SLIGHTLY LIMIT
MIXING INTO THE PASSING LOW LVL JET. IN GENERAL...SOUTH/SOUTHWEST
WINDS WILL BECOME WEST LATE OVER ALL MARINE WATERS.
THURSDAY THROUGH MONDAY...WEST TO WEST-NORTHWEST WINDS WILL PREVAIL
ON THURSDAY AS THE AREA IS CAUGHT IN THE REGION BETWEEN HIGH
PRESSURE WELL TO THE WEST AND THE DEPARTED COLD FRONT WELL TO THE
EAST. SMALL CRAFT ADVISORIES WILL CONTINUE THROUGH THE DAY ON
THURSDAY AND THROUGH MUCH OF THURSDAY NIGHT. WINDS WILL SIGNIFICANTLY
DIMINISH FROM FRIDAY ONWARD AS THE PRESSURE GRADIENT RELAXES AND
HIGH PRESSURE BUILDS IN. THE HIGH WILL STEADILY STRETCH INTO THE
LOCAL WATERS THROUGH THE WEEKEND. CONDITIONS WILL THEN REMAIN WELL
BELOW ADVISORY CRITERIA INTO EARLY NEXT WEEK.
&&
.TIDES/COASTAL FLOODING...
BLOW-OUT TIDES...THE STRONG OFFSHORE FLOW BEHIND THE COLD FRONT
WILL LEAD TO LIKELY BLOW-OUT TIDES TONIGHT INTO THURSDAY NIGHT OR
FRIDAY...MAINLY NEAR AND DURING THE LOW TIDE. TIDES COULD REACH AS
LOW AS -2.0 T0 -2.5 FT MLLW...WHICH ARE LEVELS THAT COULD POSE A
HAZARD TO NAVIGATION.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR GAZ087-088-
099>101-114>119-137>141.
SC...WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR SCZ040-042>045-
047>052.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EST FRIDAY FOR AMZ352.
GALE WARNING UNTIL 10 AM EST THURSDAY FOR AMZ350-374.
SMALL CRAFT ADVISORY UNTIL 3 PM EST THURSDAY FOR AMZ354.
GALE WARNING UNTIL 8 PM EST THIS EVENING FOR AMZ330.
&&
SYNOPSIS...
NEAR TERM...DPB
SHORT TERM...BSH
LONG TERM...
AVIATION...BSH/DPB
MARINE...BSH/DPB
TIDES/COASTAL FLOODING...Hazardous weather outlook, Feb 24, 4:04 PM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
404 PM EST WED FEB 24 2016
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-252115-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
404 PM EST WED FEB 24 2016
...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
AMZ330-252115-
CHARLESTON HARBOR-
404 PM EST WED FEB 24 2016
...GALE WARNING IN EFFECT UNTIL 8 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
AMZ350-252115-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
404 PM EST WED FEB 24 2016
...GALE WARNING IN EFFECT UNTIL 10 AM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
AMZ352-354-252115-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
404 PM EST WED FEB 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
AMZ374-252115-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
404 PM EST WED FEB 24 2016
...GALE WARNING IN EFFECT UNTIL 10 AM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Feb 24, 3:58 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
358 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM NON-TSTM WND DMG OLD HOUSE 32.46N 80.90W
02/24/2016 JASPER SC LAW ENFORCEMENT
TREE REPORTED DOWN BY SC HIGHWAY PATROL AT INTERSECTION
OF COOSAW SCENIC DRIVE AND OLD HOUSE ROAD.
&&
EVENT NUMBER CHS1600148
33Local storm report, Feb 24, 4:08 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
408 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM NON-TSTM WND GST NORTH CHARLESTON 32.85N 79.97W
02/24/2016 M48 MPH CHARLESTON SC DEPT OF HIGHWAYS
SC DOT REPORT FROM ATOP THE DON HOLT BRIDGE.
&&
EVENT NUMBER CHS1600149
33Local storm report, Feb 24, 4:16 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
416 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM NON-TSTM WND GST 2 SSW CHARLESTON 32.76N 79.95W
02/24/2016 M50 MPH CHARLESTON SC MESONET
REPORT FROM WEATHERFLOW SITE AT BATTERY POINT IN
CHARLESTON.
&&
EVENT NUMBER CHS1600150
33Local storm report, Feb 24, 4:20 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
420 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM NON-TSTM WND GST SAPELO ISLAND 31.48N 81.24W
02/24/2016 M46 MPH MCINTOSH GA OTHER FEDERAL
REPORT FROM SAPELO ISLAND NERRS.
&&
EVENT NUMBER CHS1600151
33Local storm report, Feb 24, 4:29 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
429 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM NON-TSTM WND DMG 2 SSW SAVANNAH 32.03N 81.09W
02/24/2016 CHATHAM GA SOCIAL MEDIA
REPORT ON SOCIAL MEDIA OF A LARGE TREE DOWN ON A HOUSE
AT INTERSECTION OF EAST 67TH STREET AND SANDERS STREET.
NO KNOWN INJURIES AT THIS TIME.
&&
EVENT NUMBER CHS1600152
33Local storm report, Feb 24, 4:34 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
434 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM NON-TSTM WND DMG 3 NE PURYSBURGH 32.33N 81.09W
02/24/2016 JASPER SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTS A TREE DOWN SOUTH OF THE
INTERSECTION OF DEERFIELD ROAD AND BECKS FERRY ROAD.
&&
EVENT NUMBER CHS1600153
33Strong Wind, Coastal Chatham
- When
- February 24, 4:41 PM EST to 4:42 PM EST
- Where
- Coastal Chatham forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
A large tree fell down on a house at the intersection of East 67th Street and Sanders Street.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Virginia, February 24, 20163 deaths · 33 injured · $15 million · EF3 · 64 events
- Tornadoes and Hail in Virginia, February 24, 20161 death · 7 injured · $12 million · EF3 · 29 events
- Tornado in Pennsylvania, February 24, 2016$8.0 million · EF2 · 1 event
- Tornadoes and Hail in North Carolina, February 24, 2016$1.2 million · EF2 · 40 events
- Sneakerwave in California, February 24, 20161 death · 4 injured · 1 event
- Flooding and Damaging Winds in Massachusetts, February 24 to 25, 2016$1.0 million · 72 kt wind · 94 events
- Blizzard and Winter Storm in Illinois, February 24, 20161 death · 12 events
- Strong Wind in Florida, February 24, 20161 death · 1 event
- Tornadoes in Florida, February 24, 20161 injured · $1.6 million · EF1 · 4 events
- Tornadoes and Damaging Winds in Georgia, February 24, 2016$122,000 · EF1 · 20 events
- Strong Wind in New York, February 24 to 25, 2016$550,000 · 10 events
- Tornadoes and Hail in North Carolina, February 24, 2016$106,000 · EF1 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618766.